Delaware, 2009

Strong Wind in Delaware, May 14, 2009

May 14, 2009 · NWS PHI · 2 events in 2 counties and zones

Strong south winds occurred during the day on the 14th mainly across the southern half of Delaware. Peak wind gusts averaged around 45 mph and included 48 mph in Georgetown (Sussex County) and 40 mph in Sandtown (Kent County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Strong south winds occurred during the day on the 14th mainly across the southern half of Delaware. Peak wind gusts averaged around 45 mph and included 48 mph in Georgetown (Sussex County) and 40 mph in Sandtown (Kent County). The strong south winds were caused by the pressure difference between a high pressure system in the nearby Atlantic Ocean and an approaching cold front from the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 14, 7:50 AM EST, 10 minutes earlier.

Area forecast discussion, May 14, 7:50 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 AM EDT THU MAY 14 2009

.SYNOPSIS...
A WEAK WARM FRONT WILL MOVE THROUGH THE AREA THIS MORNING. A COLD
FRONT OVER THE GREAT LAKES WILL MOVE SOUTHEAST AND PASS THROUGH THE
REGION EARLY FRIDAY BEFORE STALLING. THE FRONT WILL MOVE BACK TO THE
NORTH INTO THE REGION ON SATURDAY. A SLIGHTLY STRONGER COLD FRONT IS
THEN FORECAST TO MOVE SLOWLY THROUGH THE MIDDLE ATLANTIC STATES
SATURDAY NIGHT AND SUNDAY. A HIGH PRESSURE SYSTEM SHOULD THEN BUILD
INTO THE REGION FOR THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
BASED ON THIS MORNINGS RADAR TRENDS, WE HAVE INCREASED THE POPS A
BIT THROUGHOUT OUR FORECAST AREA.  IT CONTINUES TO APPEAR AS THOUGH
THERE WILL BE A SHOT OF RAIN THIS MORNING, MAINLY IN OUR NORTHERN
AND CENTRAL COUNTIES, FOLLOWED BY A BREAK.  WE ARE THEN EXPECTING
SHOWERS AND THUNDERSTORMS TO MOVE IN FROM THE WEST FOR THIS
AFTERNOON.

WE HAVE ALSO INCREASED THE CLOUD COVER FOR TODAY.  WITH AN
INCREASING SOUTHERLY WIND AND THE RESULTING WARM ADVECTION, WE HAVE
NOT ADJUSTED THE FORECAST MAXIMUM TEMPERATURES FOR THE DAY.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
BEST CHANCES OF SHOWERS AND TSTMS COMES FROM ABOUT 00Z THRU 09Z
TONIGHT. BY THEN THE FCST LLJ IS SUPPOSE TO BE LIFTING AWAY FROM US
AND THE ENTRANCE REGION OF THE H2.5 JET IS ALSO TO OUR NORTH. A
COUPLE OF DIFFERENCES BETWEEN TONIGHTS SOLUTION AND LAST NIGHTS
ARE THAT THE FRONTAL PASSAGE ITSELF IS FASTER AND THE FCST
INSTABILITY ALOFT IS SLIGHTLY WEAKER. THUS THE SEE TEXT WEST OF US
THAT SPC HAS FOR DAY1 (TODAY) SEEMS LOGICAL GIVEN THAT THE
THUNDERSTORMS WOULD BE ARRIVING AT A TIME WHEN THE AIR MASS AND FCST
WIND FIELD ALOFT WOULD NOT BE AS CONDUCIVE FOR STRONG OR SEVERE
TSRAS. WE DID NOT INCLUDE ANY WIND/HAIL RELATED ENHANCED WORDING.
STILL HAVE TO WATCH OUT FOR HEAVY RAIN. IN SPITE OF A WEEK WITHOUT
RAIN, SOME FFG REMAINS BELOW 2 IN 6 HOURS AROUND THE LOCAL PHL
AREA. THREAT APPEARS TOO ISOLATED TO ISSUE A WATCH AT THIS TIME, BUT
WILL MAKE MENTION OF BOTH ENDS OF THE SPECTRUM THREAT IN THE HWO.

IN ORDER TO NUDGE AND NOT WHIPSAW THE CURRENT FRIDAY FCST IN THE
GENERAL MODEL TREND DIRECTION, WE DID LOWER BUT NOT ELIMINATE POPS.
HIGHEST POPS WILL BE MAINTAINED SOUTH AND THUNDER WAS INCLUDED
WHERE EITHER THE GFS OR WRF-NMM FCST SOME SFC BASED INSTABILITY. MOS
MODEL GUIDANCE LOOKS REASONABLE FOR MAX TEMPS BASED ON FCST 850MB
TEMPS.

ANY WAA INDUCED PRECIPITATION AT THIS JUNCTURE APPEARS TO BE LIGHT
AND NOT WIDESPREAD FOR FRIDAY NIGHT INTO EARLY SATURDAY AS ONLY LOW
POPS WERE KEPT. SATURDAYS COLD FRONT SOLUTION LOOKS FAIRLY SIMILAR
TO TODAY WRT TO TIMING. THE EXCEPTION AT THIS POINT IS THAT THE FCST
INSTABILITY REMAINS MUCH STRONGER WITH CAPES EXPECTED TO REACH 2000J
AND THE LI -5 WEST OF OUR CWA SATURDAY AFTERNOON. BEST CHANCES FOR
OUR CWA SHOULD COME SATURDAY NIGHT AS A WEAKENING VERSION OF THIS
INSTABILITY IS FORECAST TO MOVE ACROSS THE REGION. SPC HAS PLACED
THE WESTERN PART OF OUR CWA IN A SLIGHT RISK. GFS MEX MOS LOOKS TOO
LOW SATURDAY AS THE 80S ARE POSSIBLE WITH FULL SUN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE LAST OF THE UNSETTLED WEATHER WILL BE ACROSS THE REGION SUNDAY.
A COLD FRONT IS EXPECTED TO CLEAR THE AREA DURING THE AFTERNOON OR
EVENING. THIS HIGH WILL BRING A PERIOD OF FAIR WEATHER FROM
MONDAY THROUGH WEDNESDAY WITH SEASONABLE TEMPERATURES.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

WARM FRONTAL CLOUDS AND PRECIPITATION WILL CONTINUE TO CROSS THE
FORECAST AREA THIS MORNING. CURRENTLY MID AND HIGH CLOUDS PREVAIL.
CIGS WILL LOWER THROUGHOUT THE DAY AS THE COLD FRONT APPROACHES FROM
THE WEST, BUT, FOR THE MOST PART, SHOULD REMAIN VFR. SOUTHERLY WINDS
SHOULD AVERAGE 12 TO 16 KT TODAY WITH GUSTS TO AROUND 25 KT. EXPECT
SHOWERS/THUNDERSTORMS TO MOVE IN FROM THE WEST LATE THIS AFTERNOON
AND SPREAD EAST ACROSS OUR AREA THROUGH THE EVENING HOURS.
CONDITIONS WILL BECOME MVFR IN THE FRONTAL ZONE WITH THE
SHOWERS/THUNDERSTORMS. ONCE THE FRONT CROSSES THE AREA, THE PRESSURE
GRADIENT RELAXES AND LOW LEVEL MOISTURE INCREASES. WITH LIGHT
SURFACE WINDS CIGS COULD DROP TO IFR/LIFR LATE TONIGHT INTO EARLY
FRIDAY. MODELS ARE NOW BRINGING DRIER AIR FRIDAY, SO CONDITIONS ARE
EXPECTED TO IMPROVE TO VFR BY MID OR LATE MORNING.

OUTLOOK...
A STRONGER COLD FRONT IS FORECAST TO CROSS OUR AREA SATURDAY NIGHT,
POSSIBLY ACCOMPANIED BY SOME GUSTY SHOWERS AND THUNDERSTORMS. HIGH
PRESSURE IS THEN FORECAST TO BUILD BACK INTO OUR AREA SUNDAY,
ALTHOUGH MODELS ARE NOW SUGGESTING THAT SHOWERS MAY LINGER INTO
SUNDAY MORNING AND IT MIGHT NOT BE UNTIL SUNDAY AFTERNOON BEFORE
DRIER AIR RETURNS.

&&

.MARINE...
IN LIGHT OF THE FACT THAT BOTH BUOYS, 44009 AND 44065, ARE STILL
REPORTING 3 TO 4 FT WAVES, IM PUSHING BACK THE STARTING TIME FOR
THE SMALL CRAFT ADVISORY TO 10 AM ON THE OCEAN AND NOON ON DELAWARE
BAY. EXPECT BOTH WINDS AND SEAS TO REACH CRITERIA ON THE OCEAN BUT
ONLY WIND GUSTS ON THE BAY. SINCE THE GUSTS ARE FORECAST TO DROP OFF
AFTER SUNSET, WILL LOWER THE ADVISORY ON THE BAY AT 8 PM. SEAS ON
THE OCEAN WILL TAKE CONSIDERABLY LONGER TO DROP BELOW CRITERIA, SO
THE ADVISORY WILL BE EXTENDED TO NOON FRIDAY. THE LATEST COMPUTER
RUNS ARE NOW BRINGING THE HIGH PRESSURE AND DRIER AIR FARTHER SOUTH
INTO THE MID ATLANTIC REGION. THIS WILL HELP KEEP WINDS AND SEAS
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE WEEKEND. A STRONGER
COLD FRONT IS THEN FORECAST TO CROSS THE WATERS LATE SATURDAY NIGHT,
POSSIBLY ACCOMPANIED BY SOME GUSTY SHOWERS AND THUNDERSTORMS. A
TIGHTER PRESSURE GRADIENT BEHIND THE FRONT COULD PRODUCE HIGHER
WINDS AND SEAS LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. HIGH PRESSURE
WILL THEN BUILD INTO THE REGION THROUGH MIDWEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO NOON EDT
     FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING
     FOR ANZ430-431.

&&

SYNOPSIS...GIGI
NEAR TERM...IOVINO
SHORT TERM...GIGI
LONG TERM...OHARA
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, May 14, 2:57 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
357 AM EDT THU MAY 14 2009

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-150915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
357 AM EDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT MAY CONTAIN SOME
STRONG GUSTY WINDS AND CAUSE SOME URBAN AND POOR DRAINAGE
FLOODING. ANY STREAM FLOODING AT THIS POINT IF IT DOES OCCUR IS
EXPECTED TO REMAIN ISOLATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS IS POSSIBLE ON SATURDAY.
THE STRONGEST THREAT AT THIS POINT IS OVER PENNSYLVANIA AND THE
NORTHERN DELMARVA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-150915-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
357 AM EDT THU MAY 14 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO NOON
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-150915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
357 AM EDT THU MAY 14 2009

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Inland Sussex

When
May 14, 8:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Delaware Beaches

When
May 14, 8:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167929, 169488.